Missouri, 2004

Flash Flooding in Missouri, July 30, 2004

July 30, 2004 · NWS LSX · 2 events in 2 counties and zones

Heavy rain caused flash flooding across parts of south St. Louis County and north Jefferson County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Heavy rain caused flash flooding across parts of south St. Louis County and north Jefferson County. Water was reported to be at least 2 feet deep on Highway 141and I-44 in the Peerless Park area. Several local streets and roads became impassable due to high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 30, 2:40 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 30, 2:40 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
340 AM CDT FRI JUL 30 2004

.DISCUSSION...
MAIN CONCERNS THIS PKG TO BE TIMING ON ENDING PCPN 1ST-2ND PD AND
TEMPS NR TERM...AND CHCS FOR PCPN MIDWK IN XTNDD. UA FLOW UNDERGOING
MAJ PATTERN CHG AS 500MB LO OVR LK WG IN SRN MAN WITH BROAD CYCLC
FLOW ACRS N CTRL US LIFTS NE INTO HUDSONS BA RGN BY 48HRS AND 50H
TROF MOVS E OF FA. 500MB RDG REBUILDS OVR SWRN US WITH WK NWLY FLOW
AT UPR LVLS BY 60HRS OVR RGN. THIS PTTN SHIFTS PCPN TO E WITH WRMR
AND DRIER PTTN REDVLPG.

00Z MDLS INDCTD DCRG STABILITY OVR FA AFT 06Z TDA AND EVE SHFT
UPDATE ADDING TSRA TO ZNS WAS GOOD CALL. SUM LGTNG STRIKES OBSRVD IN
SW ZNS LAST HR AND XPCT ISOLD TSRA TO CONT IN PCPN THRU MRNG. OCNL
MDT EMBEDDED SHWRS BUT FFG PRETTY HIGH OVR AREA AND FLOODING SHUD
NOT BE PROB ATTIM. WL TAPER PCPN TO CHC IN WRN ZNS THIS AFTN AND END
ACRS FA OVRNGT.

WENT BLO GUID TDA MAX TEMPS WITH PCPN AND CLDS BUT SHUD SEE NICE
RECOVERY ON SAT WITH MORE SUN. BLV TEMP GUID FOR SUN A LTL TOO WRM
GIVEN S-SELY SFC WNDS BUT WRN ZNS CUD SEE LO 90S. IN ANY EVENT TEMPS
TO RTN TO NRML OR EVEN ABV BY BGNG OF WK.

DID GO AHEAD AND INTRO SLGT CHC POPS IN GRIDS FOR TUE NGT AND WED
WITH LTST GFS SHWG S/WV TO MOV ACRS RGN THEN. OTRW NO CHGS.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WDB
Hazardous weather outlook, Jul 30, 5:02 AM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
602 AM CDT FRI JUL 30 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-302100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
602 AM CDT FRI JUL 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL...EAST
CENTRAL...AND SOUTHEAST MISSOURI...AS WELL AS PARTS OF WEST CENTRAL
AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL SHOWERS WILL MOVE ACROSS THE REGION TODAY..AND THERE WILL
BE A CHANCE OF THUNDERSTORMS. THESE THUNDERSTORMS ARE NOT
EXPECTED TO PRODUCE LARGE HAIL OR GUSTY WINDS.  HOWEVER...
HEAVY RAIN WILL BE POSSIBLE WITH SOME OF THE STRONGER SHOWERS...OR IN
ANY THUNDERSTORMS...THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO PRECIPITATION IS EXPECTED DURING THE UPCOMING WEEKEND...OR INTO
THE START OF NEXT WEEK. THERE WILL BE A CHANCE OF THUNDERSTORMS
TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL MEASUREMENTS IN AREAS THAT HAVE
RECEIVED HEAVY RAIN.

BECHTOLD

The radar

The St Louis radar (KLSX), 50 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
July 30, 6:00 AM CST to 9:30 AM CST
Where
Jefferson County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
38.261, -90.538 (the zone’s center; the record gives no point)

Flash Flood, St. Louis

When
July 30, 6:00 AM CST to 9:30 AM CST
Where
St. Louis County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411003, 5411004.